Weakness, anxiety or irritability, a general sense of confusion — these are signs of low blood sugar, or hypoglycemia. It often happens when diabetics take too much insulin.
Hypoglycemia happens to many people with diabetes, and it can be serious or even fatal.
Severe hypoglycemic episode, also referred to as insulin shock, can occur when the body has too much insulin that can lead to low blood sugar levels.
The possible causes for insulin shock include:
- Overdose of insulin
- Long interval time between each meals
- Exercising without eating
- Consumption of alcohol without eating food
If you’re experiencing a hypoglycemic episode, don’t panic. Most incidents of low blood sugar and can be treated at home.
One of the fastest, most effective treatments is with a glucagon injection. Glucagon is a natural hormone that is produced by the pancreas in response to high levels of insulin in the blood. The administration of glucagon injection is indicated for emergency uses only especially in patients who are experiencing severe hypoglycemic symptoms.
Severe hypoglycemia often results when early low blood sugar symptoms are untreated. It is recommended to use Glucagon if you experience:
- Excessive sweating/hunger
Glucagon pen injections are typically dispensed in Glucagon Emergency kits that contains a vial of glucagon (powder form), syringe with attached needle containing the sterile diluting agent with instructions on how to mix it prior to administration. It is important to ensure that you and your family including close relatives are properly instructed on how to use glucagon injection in the case of an emergency. A detailed instruction for use is provided by the manufacturing company. Since, glucagon products are currently available in market primarily in powder form, it is necessary to make sure that these necessary steps are taken prior to the administration of glucagon injection:
- Inject the diluting agent contained within the syringe into the glucagon vial/bottle
- Gently swirl the glucagon vial/bottle until it is a clear liquid. It is important to make sure that glucagon is not administered until it has a clear and water-like consistency
- Using the same needle as before, draw up all the contents within the glucagon bottle
- Sterilize the preferred injection sites: buttock, arm or thigh with an alcohol swab. Insert the needle into the injection site immediately after the reconstitution occurs.
- If the patient does not respond to the first dose of glucagon, call 911 and physician and administer another dose of glucagon
- After the administration, make sure to discard any remaining unused contents of the injection since the glucagon is typically unusable.
It is critical to treat the early signs and symptoms of hypoglycemia in order to prevent the progression of severe symptoms of hypoglycemia. Here are some helpful tips to help you prevent low blood sugar levels or hypoglycemia:
- Identify early signs and symptoms of low blood sugar levels
- Carry glucose tablets or sugary snacks such as candy or regular soft drink
- Make sure to take insulin doses after each meal
- Avoid exercising for longer periods of time without eating any sugary snacks
- Avoid drinking alcohol without eating
- Test blood sugar levels regularly as recommended by the doctor in order to ensure blood sugar levels are within goal.
- Ask your doctor for glucagon injection if in case of emergency
There have been recent developments of newer agents such as Glucagon pens (G-pens) that are currently in Phase 3 of Clinical trials. As per the manufacturing company, Xeris Pharmaceuticals, “Glucagon pen is a highly stable, ready-to-inject glucagon solution as an alternative to the existing glucagon emergency kits and to provide various products addressing the broader problems of hypoglycemia in both the diabetic and non-diabetic population.”
Glucagon pens are prefilled auto-injectors that will activate immediately with the contact of the human skin and works in similar methods to that of an Epi-pen. Additionally, it does not require multiple steps prior to the administration of the medication to ensure the patient receives the active form of glucagon.
The elimination of the reconstitution will help in the fast and efficient administration of glucagon and this can prevent further complications of hypoglycemia including coma. G-pens seems to be a promising area of research and it will be fascinating to see the positive outcomes that would result due to the development of Glucagon pens.
Recheck your blood sugar after 15 or 20 minutes. If it’s still low, take another 15 to 20 grams of a quick-acting sugar, and eat something if you can. If your sugar level stays low after 2 hours or if your symptoms don’t get better, seek medical attention.
For the best Rx price on medications, like
Glucagon Emergency Kits,
Celebrex (celecoxib), or
Compare prices at more than
62,000 pharmacies nationwide.